The risks of symptomatic vaginal candidiasis after oral antibiotic therapy

T. M. Macdonald, P. H G Beardon, M. M. McGilchrist, D. G. McDevitt, I. D. Duncan, A. D. McKendrick

Research output: Contribution to journalArticle

32 Citations (Scopus)

Abstract

It is generally accepted that antibiotic use can result in vaginal fungal overgrowth, although evidence estimating the extent to which this causes symptomatic vaginitis is scant. In a study using the prescription of vaginal antifungal preparations as a surrogate measure of vaginal candidiasis, a cohort of women taking antibiotics had a higher incidence of vaginal candidiasis after antibiotic exposure than befo0rehand (relative risk 2.3; 95% confidence interval 1.9–3.0); this risk was highest in those aged 36–40 years (RR 6.0, 95% CI 2.9–12.5). The attributable risk was highest among those who were taking cephalosporins (AR 12.8% 95% CI 9.1–16.5). In a case—control study, comparing previous antibiotic exposure among women using vaginal antifungal agents and mathced controls, antibiotic exposure was higher among those using vaginal antifungal agents during the previous 23 days, with an odds ratio of 5.5 (95% CI 3.8–7.9).

Original languageEnglish
Pages (from-to)419-424
Number of pages6
JournalQJM
Volume86
Issue number7
DOIs
Publication statusPublished - 1 Jan 1993

Fingerprint Dive into the research topics of 'The risks of symptomatic vaginal candidiasis after oral antibiotic therapy'. Together they form a unique fingerprint.

  • Cite this